Alert archive / Oregon / Gale Warnings in 2018

Gale Warning 17, NWS Medford, OR

April 7, 2018

NWS Medford, OR issued this gale warning at Apr 7, 2018, 7:42 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2018, 7:42 PM PDT (02:42 UTC)
Expired
Apr 8, 2018, 2:00 AM PDT
In force
6 hr
Issued by
NWS Medford, OR

The text

As transmitted.

688 
WHUS76 KMFR 080242
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
742 PM PDT Sat Apr 7 2018



PZZ350-370-081545-
/O.NEW.KMFR.GL.W.0017.180408T0242Z-180408T0900Z/
/O.CON.KMFR.SE.W.0026.000000T0000Z-180409T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
742 PM PDT Sat Apr 7 2018

...GALE WARNING IN EFFECT UNTIL 2 AM PDT SUNDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 5 PM PDT
SUNDAY...

The National Weather Service in Medford has issued a Gale
Warning...which is in effect until 2 AM PDT Sunday. 

* Winds...Southwest 25 to 35 kt with gusts to 40 mph. Strongest
  winds, reaching gale force, will occur from Cape Arago northward
  this evening into tonight.

* Seas...Very steep seas of 20 to 25 feet due to a mix of wind 
  seas and west swell will continue this evening and tonight. Seas
  will subside to 18 to 21 feet Sunday morning and become 
  dominated by a 13 second west swell. Seas will subside further 
  to 14 to 16 feet Sunday evening. 

* Areas affected...Gale force winds will affect areas from Cape
  Arago northward through tonight. Very steep hazardous seas will
  affect all the waters through Sunday afternoon.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Hazardous Seas Warning means very steep and hazardous sea
conditions are imminent or occurring. Recreational boaters should
remain in port, or take shelter until waves subside.  Commercial
vessels should prepare for rough seas and consider remaining in
port or taking shelter in port until hazardous seas subside.

&&

$$

PZZ356-376-081545-
/O.CON.KMFR.SE.W.0026.000000T0000Z-180409T0000Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
742 PM PDT Sat Apr 7 2018

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 5 PM PDT
SUNDAY...

* Winds...Southwest 25 to 30 kt with occasional gusts to 35 kt,
  lowering to 20 to 30 kt tonight. Winds will lower to 20 kt 
  Sunday morning. 

* Seas...Very steep seas of 18 to 22 feet due to a mix of wind
  seas and west swell will continue this evening and tonight. 
  Seas will subside to 17 to 19 feet Sunday morning and become 
  dominated by a 13 second west swell. Seas will subside further 
  to 13 to 15 feet Sunday evening. 

* Areas affected...All areas will be affected by very steep
  hazardous seas through Sunday afternoon.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means very steep and hazardous sea
conditions are imminent or occurring. Recreational boaters should
remain in port, or take shelter until waves subside.  Commercial
vessels should prepare for rough seas and consider remaining in
port or taking shelter in port until hazardous seas subside.

&&

$$


http://www.weather.gov/medford

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Apr 7, 7:15 PM PDT, 27 minutes earlier.

Area forecast discussion, Apr 7, 7:15 PM PDT, 27 minutes before
Area Forecast Discussion
National Weather Service Medford OR
715 PM PDT Sat Apr 7 2018

.DISCUSSION...It was a breezy to windy day today, with peak wind
gusts in the 40s (mph) west of the Cascades, a few gusts to 60 mph
at the coast, and some gusts into the 50s east of the Cascades.
The deep low that brought these winds is spinning in the Gulf of
Alaska just off the coast of British Columbia, and the south to
north pressure gradient over the forecast area is weakening per
recent observations. Winds will continue to diminish from west to
east through the evening. A High Wind Warning and Wind Advisory
will for the west and east side will end this evening.

Tonight, the focus shifts towards mountain snowfall. Strong westerly
flow aloft and vorticity advection from the west will bring moderate
to occasionally heavy snowfall to the High Cascades generally above
5000 feet. Road temperatures are currently preventing accumulating
snow on most roadways (including Diamond Lake area), but road
temperatures will dip to near freezing this evening. Most of the
winter travel impacts will occur from Highway 140 northward. The
SREF plumes exhibit snowfall rates nearing 1 inch per hour at
Crater Lake this evening. A Winter Weather Advisory continues
through 10 AM Sunday for these areas.

Sunday will feature drying conditions in most areas, and Monday will
bring a sharp warmup. Monday afternoon temperatures will be 10 to 15
degrees above normal for this time of year. Attention then turns to
the next frontal system on Tuesday, and this will bring gusty south
winds, generally moderate precipitation along and west of the
Cascades, and high snow levels about 7000 feet.

Please see the previous discussion below for more details on the
upcoming week's weather.

&&

.AVIATION...07/18Z TAF CYCLE...A vigorous low centered roughly 250
miles west of Vancouver Island will maintain strong southwest and
west winds at all TAF sites through most of the TAF period as well
as showery conditions. Expect isolated strikes along the coast and
possibly into the Umpqua Basin, but don't have high confidence that
there will be strikes inside the vcty of any TAF locations. Could
not completely rule out lightning over the East Side, but
instability isn't quite high enough to give a great chance.  LLWS is
a concern at KOTH, KRBG, and KMFR through tonight... and areas of
gusty, variable winds in outflow are possible east of the
Cascades. Mostly VFR cigs will prevail, though conditions may
periodically drop to MVFR or IFR in heavier showers. -M&M

&&

.MARINE...Updated 230 PM Saturday 7 April 2018...A low centered
roughly 250 miles west of Vancouver Island pushed a strong cold
front over the waters early this morning, and strong south near gale
to gale force winds and steep hazardous seas will continue as that
low slowly pushes closer to the coast. Winds will slowly diminish
tonight into Sunday. Very steep hazardous seas from fresh swell will
continue tonight and Sunday, gradually lowering Sunday night into
Monday. Additional cold fronts will approach the waters Monday night
into Tuesday, and Wednesday, likely bringing additional rounds of
high winds and seas hazardous at least to small craft. -M&M

&&

.PREV DISCUSSION... /Issued 245 PM PDT Sat Apr 7 2018/

SHORT TERM...Snow levels are hovering around 5000 feet this
afternoon but are expected to lower to around 4800 feet this
evening then 4500 feet overnight. We have pushed the start of the
winter weather advisory for the Oregon Cascades to 5 PM. The
moderate to heavy precipitation is not expected to begin until
around 8 PM per short term high resolution model as a short wave
disturbance moves into the Cascades. Onshore flow will also keep
most of the west side of the Cascades wet overnight.

The main cold front is moving into the Warner Mountains of Lake
and Modoc Counties this afternoon. West winds will continue to be
gusty across most locations east of the Cascades peaking between 3
and 6 PM before subsiding. To the west we also expect the south
end of Jackson County to remain breezy until this evening before
the pressure gradient weakens and winds subside below advisory
criteria. At the coast there are still pockets of strong winds,
especially near the coast and at the higher terrain east of
highway 101 but coastal winds are also expected subside below
warning level by 5 PM.

A closed low pressure aloft will move inland over NW Washington
tonight, then weaken and drop through eastern Oregon Sunday. This
will provide for enough instability for scattered showers
throughout Sunday especially for upslope areas into the Cascades
and Siskiyous.

A ridge of high pressure will bring dry weather to the area Sunday
night and remain through Tuesday morning. This ridge will also
bring a day of very warm air to our area with highs on Monday
reaching near 80 degrees for the Medford area. The coastal zones
however could see rain as early as late Monday night when the
next front moves into the coastal waters. Both the GFS and the
ECMWF are consistent on timing and confidence is moderate on this
scenario. Our forecast area heads back toward active weather
pattern with rain and gusty winds ahead of the front Tuesday.

LONG TERM...Wednesday through Friday night...The extended period
will continue to be active. Light to moderate rain is expected
across southern Oregon and northern California as showers behind the
front which moved through on Tuesday will continue. A quick break is
expected on Tuesday night before the next front comes through on
Wednesday. This front will be a bit slower to exit the area, and
showers are expected through Friday before the next quick break is
expected Friday night. None of these systems will provide heavy
rainfall like what we've seen in the near-term forecast, but the
accumulation of each system will could start to weigh in on the
snowpack a little bit.

Snow levels will generally be around 4 to 5000 feet with a few
periods of 2000 foot snow levels on Thursday and Friday, so the
abundance of rain should not affect snow melt on the higher peaks of
the Cascades and Siskiyous. Still, it is worth paying attention to
the small streams and creeks. Additionally, it appears as if our
forecast for the Lost Creek Lake Reservoir should reach full pool
late in the extended period--therefore a few releases could be
possible which could downstream rises.

Overall, confidence is moderate on the pattern and low on the
details. The GFS, as per usual, is a bit more progressive as opposed
to the ECMWF. That being said, the ECMWF has come into better
agreement with the GFS. Both are showing similar strengths in these
systems. As always, the extended forecast will be worth watching as
the pattern evolves. -Schaaf

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning until 11 PM PDT this evening for ORZ030-031.
     Wind Advisory until 11 PM PDT this evening for ORZ029>031.
     High Surf Advisory until 5 AM PDT Sunday for ORZ021-022.
     Winter Weather Advisory until 10 AM PDT Sunday above 4500 feet
     in the for ORZ027-028.

CA...High Wind Warning until 11 PM PDT this evening for CAZ085.
     Wind Advisory until 11 PM PDT this evening for CAZ084-085.

Pacific Coastal Waters...High Surf Advisory until 5 AM PDT Sunday for PZZ350-356.
     Hazardous Seas Warning until 5 PM PDT Sunday for
     PZZ350-356-370-376.

NSK/BMS/CC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 2:34 AM PDTSmall Craft Advisory for Hazardous SeasMFR26 hr
Apr 8, 2:50 PM PDTGale WatchMFR12 hr

Nearby

Gale Warnings in Oregon, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.